|Year : 2013 | Volume
| Issue : 3 | Page : 305-306
A case of rhabdomyolysis complicated with acute renal failure after resumption of fenofibrate therapy: A first report
Muharrem Kiskac1, Mehmet Zorlu1, Mustafa Cakirca1, Cumali Karatoprak1, Celalettin Peru1, Reha Erkoc1, Erdinc Yavuz2
1 Faculty of Medicine, Internal Medicine Clinic, Bezmialem Vakif University, 34093 Fatih, Istanbul, Turkey
2 Faculty of Medicine, Family Medicine Clinic, Recep Tayyip Erdogan University, 53100 Rize, Turkey
|Date of Submission||23-Dec-2012|
|Date of Decision||12-Jan-2013|
|Date of Acceptance||27-Feb-2013|
|Date of Web Publication||15-May-2013|
Faculty of Medicine, Internal Medicine Clinic, Bezmialem Vakif University, 34093 Fatih, Istanbul
Source of Support: None, Conflict of Interest: None
Adverse effects due to use of fibrates often relate to the skeletal muscle, kidneys, or liver. Rhabdomyolysis is a most serious potential adverse effect. We present a case of resumed fenofibrate induced rhabdomyolysis complicated with acute renal failure.
Keywords: Acute renal failure, fenofibrate, rhabdomyolysis
|How to cite this article:|
Kiskac M, Zorlu M, Cakirca M, Karatoprak C, Peru C, Erkoc R, Yavuz E. A case of rhabdomyolysis complicated with acute renal failure after resumption of fenofibrate therapy: A first report. Indian J Pharmacol 2013;45:305-6
|How to cite this URL:|
Kiskac M, Zorlu M, Cakirca M, Karatoprak C, Peru C, Erkoc R, Yavuz E. A case of rhabdomyolysis complicated with acute renal failure after resumption of fenofibrate therapy: A first report. Indian J Pharmacol [serial online] 2013 [cited 2021 Feb 25];45:305-6. Available from: https://www.ijp-online.com/text.asp?2013/45/3/305/111912
| » Introduction|| |
Fibrates, a wide variety of fibric acid derivatives, are commonly used to treat dyslipidemia and hypertriglyceridemia. Adverse effects due to the use of fibrates affect the skeletal muscle, kidneys, or the liver. Although rare, the most serious potential adverse effect is rhabdomyolysis. Rhabdomyolysis is defined as a syndrome of skeletal muscle cell damage that leads to the release of toxic intracellular material into the systemic circulation.  Reports of rhabdomyolysis associated with fenofibrate therapy are few. We present here a case of rhabdomyolysis complicated with acute renal failure, caused by resuming fenofibrate therapy after discontinuation of the drug for a short period of time.
| » Case Report|| |
A 51-year-old female patient with generalized muscle weakness, fatigue, and dark urine was admitted to the out-patient clinic of our hospital. The medical history revealed that she was on fenofibrate therapy (initial dose of 250 mg/day) for 2 years for her hypertriglyceridemia. In Turkey, fenofibrate are marketed as capsules of 250 mg or 267 mg micro pellets which make titration of the drug impossible. She neglected a refill of the initial prescription and ceased her therapy with fenofibrate for a month. Her laboratory analysis revealed a high triglyceride level and her doctor prescribed the same brand of fenofibrate with the same dosage (250 mg/day) two weeks before she was admitted to our hospital. Patient also had associated Hypertension treated with 5 mg/day of ramipril since 5 years. On Physical examination, she had disclosed 3/5 reduced muscle strength in her upper left extremities, 2/5 in the lower extremities reduced muscle strength with reduced deep tendon reflexes. No other pathology was detected. Laboratory findings at presentation were as follows : c0 reatine kinase:9627 IU/L (normal: 33-211 IU/L), aspartate aminotransferase: 188 IU/L (normal: 7-38), alanine aminotransferase: 68 IU/L (normal: 7-35), lactate dehydrogenase: 785 IU/L (normal: 80-245), serum creatinine: 1.49 mg/dL (normal: 0.6-1.2), blood urea nitrogen: 56 mg/dl (normal: 8-23). No other abnormal laboratory findings were found [Table 1]. A complete ultrasound of the abdomen was normal.
|Table 1: Rhabdomyolysis with acute renal failure in a patient treated with fenofibrate |
Click here to view
The case was diagnosed as rhabdomyolysis complicated with renal failure, secondary to use of fenofibrate. Fenofibrate therapy was withdrawn; fluid resuscitation, and urine alkalization were performed and no hemodialysis was required. The patient's complaints and laboratory abnormalities were resolved at day 7 after hospitalization. She was discharged and monitored as an outpatient [Table 1].
| » Discussion|| |
As with statins, fibrates are well-tolerated by most people. The most common reported adverse effects of fibrates have been gastrointestinal in nature, but even these are mostly mild and generally transient. Other reported adverse effects include headache, anxiety, vertigo, dizziness, sleep disorders, arthralgia, rash, pruritus, urticaria, and blurred vision. Rare but serious adverse effects of fibrates are often related to skeletal muscle, kidneys, or the liver. Rhabdomyolysis is a most serious and potentially fatal adverse effect with fibrates.
Acute renal failure is the most common complication of rhabdomyolysis, occurring in 10% to 40% of patients. Very few cases of rhabdomyolysis due to monotherapy with fibrate derivatives have been reported. Graham et al., evaluated 252, out of 460 patients treated with lipid-lowering agents, and reported 24 cases of rhabdomyolysis occurring during the treatment. They found that the average incidence per 10,000 person-years for monotherapy with atorvastatin, pravastatin, or simvastatin was 0.44 and for cerivastatin, 5.34, and for fibrate, 2.82.  Risk factors for rhabdomyolysis associated with lipid-lowering agents (statins and fibrates) include older age (≥65 years), comorbidities such as diabetes mellitus, renal, and liver disease, female gender, and using higher doses of drugs (≥80 mg/day for atorvastatin or ≥200 mg/day for fenofibrate). 
The patient in our case was younger with no history of renal or liver disease, but had used a high dose of fenofibrate (250 mg/day). Fenofibrate-induced rhabdomyolysis in patients with hypothyroidism has also been reported; however, the results of the thyroid function tests of our patient were within the normal range.  It was distinctive in our case that the rhabdomyolysis occurred after the resumption of fenofibrate therapy a month after discontinuation of the drug. The patient had been using the drug for 2 years with no adverse effects until then. Wu et al. Have also reported that the time of onset of the rhabdomyolysis varied between 36 h and 6 months after starting treatment,  The sudden onset of the symptoms with resumed therapy, rapid increase in CK levels, and rapid resolution of the clinical symptoms and laboratory abnormalities after withdrawal of the drug and supportive treatment suggested that rhabdomyolysis was associated with fenofibrate. Naranjo  causality assessment score of six suggested a probable association between rhabdomyolysis and fenofibrate while the World Health Organization Uppsala Monitoring Centre (World WHO-UMC) causality assessment system a probable association between the adverse event and fenofibrate.  What remains unclear, however, is why rhabdomyolysis occurred only when fenofibrate therapy was resumed.
In conclusion, physicians prescribing lipid-lowering agents should be aware of their potential fatal adverse effects as rhabdomyolysis and acute renal failure. A gradual increase in dose at initiation or when the therapy resumed, rather than using a fixed high dose may be a prudent practice. Renal and liver function tests along with analysis of muscle enzymes should be closely monitored in patients receiving this drug.
| » References|| |
|1.||Chatzizisis YS, Misirli G, Hatzitolios AI, Giannoglou GD. The syndrome of rhabdomyolysis: Complications and treatment. Eur J Intern Med 2008;19:568-74. |
|2.||Graham DJ, Staffa JA, Shatin D, Andrade SE, Schech SD, La Grenade L, et al. Incidence of hospitalized rhabdomyolysis in patients treated with lipid-lowering drugs. JAMA 2004;292:2585-90. |
|3.||Schech S, Graham D, Staffa J, Andrade SE, La Grenade L, Burgess M, et al. Risk factors for statin-associated rhabdomyolysis. Pharmacoepidemiol Drug Saf 2007;16:352-8. |
|4.||Clouâtre Y, Leblanc M, Ouimet D, Pichette V. Fenofibrate-induced rhabdomyolysis in two dialysis patients with hypothyroidism. Nephrol Dial Transplant 1999;14:1047-8. |
|5.||Wu J, Song Y, Li H, Chen J. Rhabdomyolysis associated with fibrate therapy: Review of 76 published cases and a new case report. Eur J Clin Pharmacol 2009;65:1169-74. |
|6.||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45. |
|7.||Available from: http://who-umc.org/Graphics/24734.pdf (20.02.2013). |
|This article has been cited by|
||Antihyperlipidemic Activity of Aloe succotrina in Rats: Possibly Mediated by Inhibition of HMG-CoA Reductase
| ||Dinesh Dhingra,Deepak Lamba,Ramesh Kumar,Pashupati Nath,Satyaprakash Gauttam |
| ||ISRN Pharmacology. 2014; 2014: 1 |
|[Pubmed] | [DOI]|
| || |
| ||Reactions Weekly. 2013; 1461(1): 19 |
|[Pubmed] | [DOI]|